Michigan, 2014

Damaging Winds in Michigan, September 20, 2014

September 20, 2014 · NWS IWX · 2 events in 1 county or zone

Moderate instability and deep layer shear was in place across the region ahead of upper level disturbance. Scattered thunderstorms developed in portions of eastern Illinois into Lake Michigan and moved east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Moderate instability and deep layer shear was in place across the region ahead of upper level disturbance. Scattered thunderstorms developed in portions of eastern Illinois into Lake Michigan and moved east. Several storms exhibited bowing structures with pockets of wind damage across Hillsdale county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 20, 3:37 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 20, 3:37 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
437 PM EDT SAT SEP 20 2014

.SYNOPSIS...
ISSUED AT 428 PM EDT SAT SEP 20 2014

AN UPPER LEVEL DISTURBANCE AND COLD FRONTAL BOUNDARY WILL PRODUCE
A LIKELIHOOD OF SHOWERS AND THUNDERSTORMS THIS EVENING...GRADUALLY
DIMINISHING IN COVERAGE OVERNIGHT. ANOTHER UPPER LEVEL DISTURBANCE
WILL BRING A CONTINUED CHANCE OF SHOWERS AND ISOLATED
THUNDERSTORMS ON SUNDAY...WITH CONDITIONS DRYING SUNDAY NIGHT AS A
RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA THROUGH THE EARLY
PARTS OF NEXT WEEK.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 428 PM EDT SAT SEP 20 2014

MAIN FORECAST CONCERN WILL BE SEVERE WEATHER POTENTIAL THIS EVENING.

A STRONG UPPER VORT MAX TRACKING ACROSS NORTHWEST ILLINOIS AT THIS
TIME WILL BE THE PRIMARY SYNOPTIC FEATURE OF INTEREST THIS EVENING.
THIS SHORT WAVE HAS AN IMPRESSIVE WATER VAPOR PRESENTATION...WITH A
VERY SHARP UPPER LEVEL MOISTURE DISCONTINUITY. MOST VIGOROUS
CONVECTION AT THE PRESENT TIME HAS DEVELOPED ACROSS NORTHEAST
ILLINOIS AND ABOUT TO ENTER FAR WEST CENTRAL PORTIONS OF IWX
FORECAST AREA. DEEP LAYER SHEAR WILL CONTINUE TO STRENGTHEN THROUGH
THE REMAINDER OF THE AFTERNOON/EARLY EVENING...WITH 0-3KM SHEAR
VALUES ALSO INCREASING INTO THE 35 TO 40 KNOT RANGE. THIS SHOULD
HELP TO SUSTAIN WIND THREAT INTO WESTERN PORTIONS OF THE AREA AND
BALANCE COLD POOL STRENGTH. STORMS SHOULD EVENTUALLY BEGIN TO
OUTRUN MOST PRONOUNCED INSTABILITY AXIS ACROSS NORTHEAST
ILLINOIS/NORTHWEST INDIANA WHERE 100 HPA MLCAPES ON THE ORDER OF
750-1500 J/KG ARE EXPECTED. THIS MAY TEND TO DIMINISH STORM
INTENSITY ACROSS EASTERN HALF OR EASTERN THIRD OF THE AREA LATER
THIS EVENING. WHILE DAMAGING WIND IS THE MAIN THREAT...A FEW
INSTANCES OF LARGE HAIL WILL BE POSSIBLE WITH THE STRONGER CORES.

WHILE STRONGEST STORMS MAY TEND TO DIMINISH ACROSS EASTERN PORTIONS
OF THE AREA LATER THIS EVENING...PASSAGE OF PRIMARY UPPER VORT MAX
ACROSS NORTHWEST ILLINOIS LATER TONIGHT WILL BE ACCOMPANIED BY
SECONDARY LOW LEVEL MOISTURE POOLING AXIS. INSTABILITY SHOULD BE
SOMEWHAT TEMPERED WITH LOSS OF DEEPER SFC BASED INSTABILITY BY
THIS TIME HOWEVER...BUT ENOUGH ELEVATED INSTABILITY SHOULD PERSIST
TO MAINTAIN AT LEAST CHANCE TSRA POPS LATE THIS EVENING INTO THE
EARLY PORTION OF THE OVERNIGHT.

NOT MUCH CHANGE TO FORECAST FOR SUNDAY...WITH ANOTHER STRONG UPPER
VORT MAX DIVING INTO THE SOUTHERN GREAT LAKES. A TROWAL-LIKE FEATURE
WILL ALSO BE WRAPPING ACROSS NORTHERN PORTIONS OF THE AREA AND HAVE
KEPT SPIRIT OF PREVIOUS FORECAST WITH HIGHEST POPS ACROSS THE
NORTH...AND HAVE JUST ADDED SOME TEMPORAL RESOLUTION TO CAPTURE BEST
FORCING LATE MORNING/EARLY AFTERNOON...AND AS DRY SLOT SHIFTS
SOUTH OF THE AREA. SOME ISO THUNDER IS A POSSIBILITY...ESPECIALLY
ACROSS THE NORTHEAST IN ASSOCIATION WITH WEAK TROWAL.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 428 PM EDT SAT SEP 20 2014

A VERY QUIET LONG TERM PERIOD WITH HIGH PRESSURE BECOMING ENTRENCHED
ACROSS THE REGION FOR THE ENTIRE PERIOD. MONDAY WILL BEGIN ON THE
COOL SIDE WITH SOME GUIDANCE AND MIXING TOOLS SUGGESTING HIGH TEMPS
NOT GETTING OUT OF THE 50S. WITH FULL SUN EXPECTED THINK WE WILL SEE
SUPERADIABATIC LAPSE RATES NEAR SURFACE AIDED BY STILL WARM GROUND OF
LATE SUMMER. HAVE USED SUPERBLEND TO COME UP WITH LOWER 60S NORTH
AND MIDDLE 60S SOUTH. REMAINDER OF THE PERIOD TO SEE A SLOW WARMING
TREND WITH HIGHS EACH DAY A FEW DEGREES WARMER WITH MODERATING AIR
AND RISING HEIGHTS. HIGHS SHOULD RETURN TO THE LOWER 70S BY MID WEEK
AND MIDDLE 70S BY THE END. WITH SUBSIDENCE AND HIGH PRESSURE
DIRECTLY OVERHEAD SHOULD SEE SKIES REMAINING MOSTLY CLEAR THROUGH
THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 139 PM EDT SAT SEP 20 2014

SCATTERED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO INCREASE IN
COVERAGE EARLY THIS AFTERNOON ACROSS EASTERN IOWA AND NORTHERN
ILLINOIS...JUST DOWNSTREAM OF A WELL PRONOUNCED UPPER LEVEL WAVE
ACROSS EASTERN IOWA. PRIMARY INSTABILITY AXIS SITUATED ACROSS
NORTHERN ILLINOIS SHOULD SHIFT INTO NORTHWEST AND PORTIONS OF
NORTH CENTRAL INDIANA LATE THIS AFTERNOON INTO EARLY THIS EVENING.
SHOULD CONTINUE TO SEE COVERAGE OF SHOWERS AND THUNDERSTORMS
EXPAND ACROSS NORTHEAST ILLINOIS OVER NEXT SEVERAL HOURS...AND
HAVE INTRODUCED TEMPO TSRA MENTION AT KSBN FROM 21Z TO 00Z.
EASTWARD EXTENT OF INSTABILITY MAY BE MORE QUESTIONABLE FOR
THUNDER BUT GIVEN STRENGTH OF UPPER FORCING...PROSPECTS OF THUNDER
AT KFWA APPEAR TO BE INCREASING FOR THIS EVENING. WITH STILL SOME
LOWER CONFIDENCE HOW INSTABILITY FIELDS WILL EVOLVE THIS
AFTERNOON...HAVE LIMITED THUNDER MENTION TO VCTS THIS EVENING AT
KFWA...BUT WILL CERTAINLY NEED TO MONITOR FOR POSSIBLE INCLUSION.
SECONDARY UPPER WAVE ACROSS THE UPPER MIDWEST TO DROP INTO THE
SOUTHERN GREAT LAKES OVERNIGHT KEEPING THE PROSPECTS OF SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS GOING. WIND SHIFT TO THE WEST
EXPECTED EARLY SUNDAY MORNING WITH FRONTAL PASSAGE...WITH WEST
WINDS BECOMING MORE GUSTY IN NATURE TOWARD THE END OF THIS FORECAST
VALID PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ043-046.

     SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 11 AM EDT MONDAY FOR
     LMZ043-046.

&&

SYNOPSIS...MARSILI
SHORT TERM...MARSILI
LONG TERM...LASHLEY
AVIATION...MARSILI

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Sep 20, 5:11 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EDT SAT SEP 20 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-211100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
611 PM EDT SAT SEP 20 2014 /511 PM CDT SAT SEP 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING. ISOLATED SEVERE STORMS
ARE POSSIBLE WITH THE MAIN THREAT BEING LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-211100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
611 PM EDT SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH EARLY THIS EVENING.
GUSTY WINDS AND LOCALLY HIGHER WAVES ARE POSSIBLE WITH THE
STRONGEST STORMS.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH MUCH OF THE DAY
SUNDAY INTO EARLY MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Sep 20, 4:35 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
535 PM EDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             GOSHEN                  41.58N  85.83W
09/20/2014  M0.75 INCH       ELKHART            IN   AMATEUR RADIO

            REPORTED ON THE SOUTH SIDE OF GOSHEN.

&&

MLR
Local storm report, Sep 20, 4:42 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     2 N NORTH WEBSTER       41.36N  85.70W
09/20/2014  E60 MPH          KOSCIUSKO          IN   NWS OFFICE

&&

NG
Special weather statement, Sep 20, 4:42 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EDT SAT SEP 20 2014

INZ015>017-020-022>024-202230-
CASS IN-FULTON IN-KOSCIUSKO IN-MIAMI IN-WABASH IN-WHITE IN-WHITLEY
IN-
542 PM EDT SAT SEP 20 2014

...STRONG THUNDERSTORMS MOVING TOWARD EASTERN WHITE...NORTHERN
CASS...NORTHERN MIAMI...EXTREME NORTHWESTERN HUNTINGTON...NORTHERN
WABASH...SOUTHWESTERN WHITLEY...SOUTHERN KOSCIUSKO AND EASTERN FULTON
COUNTIES...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
ROCHESTER TO 8 MILES SOUTH OF ROCHESTER TO ROYAL CENTER...MOVING EAST
AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  NORTH MANCHESTER...
  AKRON...
  MEXICO...
  SOUTH WHITLEY...
  METEA...BEAVER DAM LAKE AND BEAVER DAM...
  TWELVE MILE AND GILEAD...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

LAT...LON 4095 8635 4114 8622 4111 8602 4110 8558
      4100 8561 4100 8565 4092 8564 4078 8599
      4080 8672
TIME...MOT...LOC 2141Z 270DEG 39KT 4112 8608 4095 8622
          4084 8648

PBM
Local storm report, Sep 20, 4:44 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND DMG     GOSHEN                  41.58N  85.83W
09/20/2014                   ELKHART            IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ON SR 15 IN SOUTH GOSHEN AND
            WATERFORD MILLS

&&

MLR
Local storm report, Sep 20, 5:00 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     6 NW COLUMBIA CITY      41.22N  85.57W
09/20/2014  E60 MPH          WHITLEY            IN   EMERGENCY MNGR

            REPORTED AT INTERSECTION OF 250W AND 700N

&&

MLR
Special weather statement, Sep 20, 5:22 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
622 PM EDT SAT SEP 20 2014

MIZ080-081-202300-
BRANCH MI-HILLSDALE MI-
622 PM EDT SAT SEP 20 2014

...STRONG THUNDERSTORMS MOVING TOWARD EASTERN BRANCH AND HILLSDALE
COUNTIES...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR QUINCY...OR 9 MILES EAST OF COLDWATER...
MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HILLSDALE...
  LAKE WILSON...BEAR LAKE AND CAMBRIA...
  FRONTIER...
  NORTH ADAMS...OSSEO AND SHADYSIDE...
  PITTSFORD...JEROME AND MOSCOW...
  SOMERSET CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4207 8435 4190 8437 4190 8436 4172 8436
      4171 8437 4171 8478 4177 8480 4176 8499
      4206 8495 4208 8447 4208 8437
TIME...MOT...LOC 2222Z 261DEG 38KT 4190 8480

SLL

The radar

The Northern Indiana radar (KIWX), 102 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hillsdale

When
September 20, 5:31 PM EST to 5:32 PM EST
Where
Hillsdale County, 2.07 mi NW of Bankers
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.920, -84.730

A trained spotter measure a wind gust to 63 mph.

Thunderstorm Wind, Hillsdale

When
September 20, 5:39 PM EST to 5:40 PM EST
Where
Hillsdale County, 0.51 mi E of Bankers
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.900, -84.690

Emergency management officials reported trees were blown down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541909, 541908.